Results 1 to 8 of 8
  1. #1
    Registered User
    Join Date
    Apr 2012
    Location
    Preston, Lancashire
    Posts
    19

    Memantine - Side effects

    Well.. we started dad on his new meds on Thursday of last week (Mematine).. and it has been utter hell. His usual anxiety (the reason we changed from Aricept) was multiplied to the point where he though my poor mum was trying to kill him. He's ranted daily since Thursday about her tryng to set fire to the house, poison him etc.. he got so bad yesterday that the OT and mental health nurse advised us to stop with the memantine. I'm hoping today he is better. He was slurring his words yesterday- was very red in the face, and so confused.
    Has anyone else experienced these symptoms whilst on memantine?
    The mental health nurse thinks dad may have suffered a decline in the illness on Weds n(due to another incident which happened early hours) and she thinks the new meds exaggerated that.

    Thanks
    Gem x
     

  2. #2
    Hello Gem, I don't have any direct experience with medication for dementia, but this AS factsheet may give you some help

    Drugs Treatments for Alzheimers Disease

    Other members may have experiences that they can share, and will be along soon.

    Very best wishes to you.
     

  3. #3
    Registered User
    Join Date
    Jan 2012
    Location
    Somerset
    Posts
    33

    Smile

    Hi Gem,
    Sorry to hear about our Dad.
    I have no experience of Mamantine but had similar experience last Christmas when my husband was prescribed Venlaflaxine meant to be given for anxiety and possible depression.
    He was on a very small dose. I only coped with it for two days and decided myself to stop it.
    The affect of the tablet was more like a poison - my husband had no idea who he was, where he was, time of year e.t.c. He also stopped eating and drinking, became aggressive, unable to sleep. An experience I dont wish to repeat.
    Could it be a mixture of medication ? perhaps we should wait starting new medicine until the old is completely out of the system - at least one week.
    Sorry no real help
    Best wishes
    Lis
     

  4. #4
    Registered User
    Join Date
    Apr 2012
    Location
    Preston, Lancashire
    Posts
    19
    Thanks for the replied )
    I do think him being on aricept still didnt help things, and he's also on meds to reduce his blood pressure, as well as larazapam... no wonder he hit a brick wall.

    Poor mums been at the end of her tether... it was pretty scary stuff... x
     

  5. #5
    Registered User
    Join Date
    Nov 2011
    Location
    Top of the mendips
    Posts
    144
    Noted common side effects for Memontine include dizziness, headaches and confusion as if our loved ones needed any more confusion
    You could look at Mercola .com
    I did have a site that listed the bad reactions of combo drugs but can't find it. Will keep looking:-)
    I think it was on the WDDTY site. When I have a moment I will go check.
    Last edited by Josieb; 17-04-2012 at 03:10 PM.
     

  6. #6
    Registered User
    Join Date
    Apr 2012
    Location
    Preston, Lancashire
    Posts
    19
    Precisely... it was horrendous for him- and for us to witness xx
     

  7. #7
    Suppose the other thing to consider is

    What are the signs and symptoms of coming OFF ARICEPT ?

    Mum has been on memantine for 6 months and the doctors are looking at changing her medication as there has been no improvement. However, to give a better reflection, there are quite a few users on TP who have had success with memantine.

    It appears to be horses for courses !

    Best of luck and hope you find a solution.
    Strive not to be a success, but rather to be of value" Albert Einstein
     

  8. #8
    Registered User
    Join Date
    Aug 2011
    Location
    london
    Posts
    216
    Quote Originally Posted by GemmaLouise84 View Post
    Well.. we started dad on his new meds on Thursday of last week (Mematine).. and it has been utter hell. His usual anxiety (the reason we changed from Aricept) was multiplied to the point where he though my poor mum was trying to kill him. He's ranted daily since Thursday about her tryng to set fire to the house, poison him etc.. he got so bad yesterday that the OT and mental health nurse advised us to stop with the memantine. I'm hoping today he is better. He was slurring his words yesterday- was very red in the face, and so confused.
    Has anyone else experienced these symptoms whilst on memantine?
    The mental health nurse thinks dad may have suffered a decline in the illness on Weds n(due to another incident which happened early hours) and she thinks the new meds exaggerated that.

    Thanks
    Gem x
    hi there,

    Just wanted to let people know on here that G has been on Aricept for several months now, there appearing to be no serious side effects, but a slight decrease in appetite (only slight though!) and a bit more confusion/pannicky attacks. The panic seems worse in the morning and then calms down for the rest of the day until the evening, when it rises again. We are being offered vitimin injections to help with memory loss too but to be honest the injection is very painful and finding medical appts so stressful that after each appt the memory seems to be a bit worse. Sorry if this doesnt sound too positive, got a few medicals coming up this week and a review of medications...
     

 

 

Bookmarks

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts